South Dakota, 2009

Hail in South Dakota, August 8, 2009

August 8, 2009 · NWS ABR · 1 event in 1 county or zone

An isolated thunderstorm brought quarter size hail to Leola damaging a sunroom.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An isolated thunderstorm brought quarter size hail to Leola damaging a sunroom.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 8, 1:35 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 8, 1:35 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
235 AM CDT SAT AUG 8 2009

.SHORT TERM...THROUGH MONDAY

MAIN FOCUS IS CONVECTIVE CHANCES THROUGH NEXT 48 HOURS AS UPPER
TROUGH TRANSITIONS FROM NORTHERN ROCKIES INTO THE NORTHERN
PLAINS. LOW LEVEL JET FORCING HAS SHIFTED EAST OF THE CWA...SO
COOLING MID LEVELS FROM THE WESTERN DAKOTAS IS THE PRIMARY
SUPPORT FOR ELEVATED CONVECTION. MCV/SHORTWAVE ALSO EVIDENT AND
WHILE POORLY RESOLVED BY GUIDANCE...UPPER TROUGH WILL SUPPORT THIS
FEATURE AS IT TRANSITIONS ACROSS THE CWA THROUGH THE REMAINDER OF
THE AM HOURS. POSITION OF UPPER TROUGH AND JET...COMBINED WITH
COOLING MID LEVEL AIR WILL SUPPORT THUNDERSTORM REDEVELOPMENT
THIS AFTERNOON. MID/HIGH CLOUDS DUE TO BAROCLINIC FORCING AND
CONVECTIVE DEBRIS COULD BE SIGNIFICANT BARRIERS TO SURFACE
HEATING HOWEVER. AS FOR SHEAR/THERMODYNAMIC ENVIRONMENT...WILL SEE
PWATS OF 1.5 TO 1.75 INCHES WITH 1000-1500 J/KG CAPE. SHEAR
PROFILES SUPPORTIVE OF MULTI&SUPERCELL STRUCTURE...SO ADDED SEVERE
WORDING TO ZONES...THINKING MAIN THREAT WILL BE HAIL. WITH LOSS OF
SURFACE HEATING WILL SEE REPRIEVE SATURDAY NIGHT...WITH MORE
ISOLATED ACTIVITY REDEVELOPING SUNDAY. UPPER RIDGE BECOMES
DOMINANT NEAR THE END OF THE FORECAST PERIOD.

AS FOR TEMPERATURES...CLOUD COVER WILL BE MAIN INHIBITING FACTOR
FOR TEMPERATURES TODAY AND TONIGHT. NO SIGNIFICANT CHANGE IN H85
TEMPERATURES THROUGH THE PERIOD...SO ONLY VARIABLE IS AMOUNT OF
INSOLATION WHICH INCREASED SUNDAY AND FURTHER ON MONDAY.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY
THROUGH THE TIME PERIOD MOST OF THE LONG RANGE MODELS AND THEIR
ENSEMBLES INDICATE A MID LEVEL RIDGE BUILDING ACROSS THE REGION.
THE ECMWF SEEMS TO BE ON ITS OWN IN BRINGING ANOTHER STRONG TROF
INTO THE NORTHWEST CONUS LATE IN THE FORECAST...AND WILL BE
IGNORED. FOR NOW IT STILL APPEARS THAT A MAJORITY OF THE LONG TERM
WILL BE DRY UNDER RIDGING ALOFT. TEMPERATURES WILL ALSO BE QUITE
WARM TO HOT OVER THE FORECAST AREA. OVERALL MADE ONLY MINOR
CHANGES TO THE GRIDS THIS MORNING.

&&

.AVIATION...
IFR/MVFR CIGS AND VSBYS WILL CONTINUE ACROSS THE AREA THROUGH THE
EARLY MORNING HOURS. BUT...VFR CIGS/VSBYS SHOULD BE THE RULE AT
ALL TERMINALS BY NOON. HOWEVER...ISOLATED TO SCATTERED SHOWERS AND
STORMS WILL PRODUCE PERIODS OF IFR CONDITIONS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...TDK
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 8, 2:20 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
320 AM CDT SAT AUG 8 2009

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-090830-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
320 AM CDT SAT AUG 8 2009 /220 AM MDT SAT AUG 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM ACTIVITY THIS MORNING IS NOT EXPECTED TO PRODUCE
SEVERE WEATHER. HOWEVER...DURING THE AFTERNOON HOURS...IF THE
REGION RECEIVES SIGNIFICANT SUNSHINE...THE ATMOSPHERE WILL BECOME
UNSTABLE ENOUGH THAT ADDITIONAL STORMS WILL PRESENT A SEVERE
WEATHER THREAT. THE MAIN THREAT FROM ANY STORMS THIS AFTERNOON
WILL BE FOR HAIL AND HIGH WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM ACTIVITY WILL PERSIST OFF AND ON THROUGH
SUNDAY...HOWEVER THE MAIN THREAT FOR SEVERE WEATHER IS
TODAY/TONIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

CONNELLY

In the hours before

Special weather statement, Aug 8, 1:10 AM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
210 AM CDT SAT AUG 8 2009

SDZ003-015-080815-
CORSON-DEWEY-
110 AM MDT SAT AUG 8 2009

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN CORSON
AND NORTHWESTERN DEWEY COUNTIES UNTIL 215 AM MDT...

AT 109 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF TIMBER LAKE...OR 23 MILES
SOUTHWEST OF MCLAUGHLIN...MOVING NORTHEAST AT 25 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE LITTLE EAGLE...MCLAUGHLIN AND
MAHTO.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TDK
Special weather statement, Aug 8, 1:49 AM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
249 AM CDT SAT AUG 8 2009

SDZ009-010-016-017-034-036-080845-
EDMUNDS-FAULK-HYDE-POTTER-SULLY-WALWORTH-
249 AM CDT SAT AUG 8 2009

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
POTTER...NORTHEASTERN SULLY...NORTHWESTERN HYDE...SOUTHEASTERN
WALWORTH...SOUTHWESTERN EDMUNDS AND SOUTHWESTERN FAULK COUNTIES UNTIL
345 AM CDT...

AT 247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF AGAR...OR 10 MILES SOUTH OF
GETTYSBURG...MOVING NORTHEAST AT 40 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE GETTYSBURG...LEBANON...
HOVEN...SENECA AND TOLSTOY.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TDK
Special weather statement, Aug 8, 2:51 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
351 AM CDT SAT AUG 8 2009

SDZ005-006-080930-
BROWN-MCPHERSON-
351 AM CDT SAT AUG 8 2009

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
MCPHERSON AND NORTHWESTERN BROWN COUNTIES UNTIL 430 AM CDT...

AT 350 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LONG LAKE...OR 20 MILES EAST OF EUREKA...
MOVING NORTHEAST AT 45 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE LONG LAKE...LEOLA AND SPRING
CREEK COLONY.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TDK

The radar

The Aberdeen radar (KABR), 50 km away, was scanning. The volume nearest the first event began at 09:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McPherson

When
August 8, 3:20 AM CST
Where
McPherson County, 0.48 mi E of Leola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.720, -98.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194336.